Advertisement

Tumor-Associated Raynaud’s Phenomenon Exacerbated by Administration of Immune Checkpoint Inhibitors

      A 78-year-old man with no history of diabetes or hematologic or cardiovascular diseases was diagnosed with having stage IIIB squamous cell carcinoma of the lung. Two months before this diagnosis, the patient complained of discoloration of the fingertips owing to cold temperature. A wide range of laboratory tests was performed, including those for hepatitis B and C viruses, human immunodeficiency virus, disseminated intravascular coagulation syndrome, antinuclear antibodies, rheumatoid factor, antineutrophil cytoplasmic antibodies, anticardiolipin and antiphospholipid antibodies, serum complement levels, cold agglutinin, and cryoglobin. The results of these tests were negative or normal. Echocardiography ruled out endocarditis, and there were no obstructions in extremity vessels. The patient was diagnosed with having tumor-associated Raynaud syndrome and treated with calcium channel blockers and prostacyclin without improvement. The patient was then treated with pembrolizumab 200 mg every 3 weeks owing to increased programmed death-ligand 1 expression (tumor proportion score was 95%). One week after pembrolizumab administration, the cold sensation and discoloration in his fingers worsened, and hemosiderosis and gangrene seemed (Fig. 1A). There was no considerable change in tumor volume; however, gangrene of the fingers progressed rapidly in approximately 8 weeks (Fig. 1B). Pembrolizumab was discontinued, and despite being switched to a cytotoxic anticancer drug, the patient did not respond to treatment and died 4 months after owing to respiratory failure.
      Figure thumbnail gr1
      Figure 1(A) One week after pembrolizumab administration, most fingers were cold and cyanotic from the distal interphalangeal joint to the fingertips, with gangrene in the right index finger. (B) Eight weeks after pembrolizumab administration, six fingers became gangrenous without improvement.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Thoracic Oncology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Lokineni S.
        • Nepal M.
        • Mohamed A.
        Paraneoplastic Raynaud’s phenomenon as an initial manifestation of lung cancer?.
        Eur J Case Rep Intern Med. 2021; 8002690
        • Khan S.
        • von Itzstein M.S.
        • Lu R.
        • et al.
        Late-onset immunotherapy toxicity and delayed autoantibody changes: checkpoint inhibitor-induced Raynaud’s-like phenomenon.
        Oncologist. 2020; 25: e753-e757
        • Dohrn M.F.
        • Schöne U.
        • Küppers C.
        • et al.
        Immunoglobulins to mitigate paraneoplastic Lambert Eaton myasthenic syndrome under checkpoint inhibition in Merkel cell carcinoma.
        Neurol Res Pract. 2020; 2: 52
        • Schildmann E.K.
        • Davies A.N.
        Paraneoplastic Raynaud’s phenomenon--good palliation after a multidisciplinary approach.
        J Pain Symptom Manag. 2010; 39: 779-783